Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 240, NWS Dodge City, KS

September 3, 2000Clark County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 3, 2000, 6:58 PM CDT for Clark County, Ford County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2000, 6:58 PM CDT (23:58 UTC)
Expired
Sep 3, 2000, 7:45 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 032359
SVRDDC
KSC025-057-040045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CLARK COUNTY IN SOUTHWEST KANSAS
  SOUTHEAST FORD COUNTY IN SOUTHWEST KANSAS

* UNTIL 745 PM CDT

* AT 658 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES SOUTHWEST OF BUCKLIN...MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  BUCKLIN AT 720 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  WINDS UP TO 60 MILES AN HOUR
  VERY HEA0VY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING


LAT...LON 3762 9990 3732 9989 3731 9957 3763 9956

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:39 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 3, 2:39 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN SEP 3 2000

UPPER WAVE THAT CAUSED LAST NIGHT'S CONVECTION CONTINUES TO MOVE
EAST AWAY FROM THE AREA. WITH NEXT WAVE EVIDENT OVER NORTHWESTERN COLORADO
AND CONVECTION TRYING TO GO AGAIN OVER SOUTHEASTERN COLORADO, WILL
GO AHEAD AND SHOTGUN LOW POPS FOR ALL OF THE CWA TONIGHT. THE NW
COLORADO UPPER WAVE IS FORECAST TO ROUND THE UPPER HIGH AND MOVE
OVER CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS BY 18Z MONDAY.
THEREFORE, WILL KEEP A LOW POP FOR THE NORTHERN COUNTIES FOR MONDAY
MORNING CONVECTION.

ALL MODELS CONTINUE TO ADVERTISE THE UPPER HIGH'S MOVEMENT NORTH BY
0Z TUESDAY. THEREFORE, THINK THAT ANY AREAS OF CONVECTION WILL ALSO
SHIFT TO THE NORTH WITH TIME. UPSHOT HERE IS THAT I WILL KEEP THE
DRY FORECAST GOING INTO TUESDAY AND ALSO CONTINUE WITH VERY WARM
TEMPS THROUGH TUESDAY. ONLY FLY IN OINTMENT IS THAT THE EASTERN CWA
COULD EXPERIENCE A BACKDOOR FROPA TUESDAY. MODELS ARE CONSISTENT
WITH ADVERTISING A SURFACE HIGH PRESSURE TO OUR NORTHEAST AND A FRONT
SOMEWHERE OVER CENTRAL KANSAS. AT THIS TIME, I WON'T GET EXCITED
ABOUT POPS AND LOWER TEMPS IN THE EAST, BUT THIS NEEDS TO BE
WATCHED. I WILL HOWEVER, TREND DOWN SLIGHTLY ON THE TEMPS OVER THIS
AREA. REST OF THE CWA WILL BE RATHER HOT ON TUESDAY AS WELL.

EXTENDED...
ECMWF AND MRF IN PRETTY GOOD AGREEMENT AS UPPER HIGH WILL REMAIN
PARKED OVER THE SOUTHERN PLAINS AND LOW PRESSURE SYSTEM OVER
NORTHWEST PULLS OUT ACROSS THE NORTHERN PLAINS.  THIS WILL BRING A
PACIFIC FRONT SOUTH INTO THE CENTRAL PLAINS BY WED OR THURS.  DO NOT
THINK THE FRONT WILL BE VERY STRONG AND THINK IT WILL BE A SHALLOW
FEATURE SIMILAR TO THE ONE THAT CAME THROUGH THE AREA LAST WEEK. FMR
DROPS TEMPS INTO UPPER 70S TO NEAR 80 FOR THE LATER PERIODS BUT
THINK IT IS A BIT TOO COOL.  LIKE THE MRF MOS NUMBERS BETTER AND
WILL GO CLOSER TO THEM THROUGHOUT THE FORECAST PERIOD.  WILL
CONTINUE WITH GOING FORECAST THAT DOES NOT MENTION PRECIP AS
SHORTWAVES WILL TEND TO RIDE OVER THE TOP OF THE RIDGE NORTH OF OUR
AREA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/104 067/100 063 200
GCK 061/102 065/099 060 200
EHA 063/099 065/099 066 300
LBL 063/105 066/101 062 200
HYS 067/101 068/099 062 220
P28 070/104 072/100 068 200

.DDC...NONE.

MCCAMMON/COLEMAN/REITER

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.